According to the Centers for Disease Control (CDC), approximately 13.2% of U.S. adults used antidepressant medications between 2015 and 2018. While antidepressant medication is extremely important for some patients, it is not without side effects, such as sexual problems and weight gain. Furthermore, many patients find it difficult to discontinue use of the medications even when they are ready.
Selective serotonin reuptake inhibitors (SSRIs) like Prozac/fluoxetine, Celexa/citalopram, Lexapro/escitalopram, and Zoloft/sertraline are especially difficult to withdraw for most patients. One study found that 73.5% of patients studied reported withdrawal symptoms. Flu-like symptoms, insomnia, nausea, imbalance, shock-like sensations, and hyperarousal are typical symptoms patients experience after antidepressant discontinuation. These withdrawal symptoms can even mimic the anxiety or depressive symptoms that they are prescribed for. This can lead practitioners to believe patients have had a relapse of their depression. This condition is called antidepressant withdrawal syndrome and is caused by the sudden decrease in serotonin’s availability at the receptor site.
Antidepressant discontinuation syndrome symptoms can be mitigated by a slow taper of the medication. Giving the receptors time to adapt after medication reduction can take months rather than the usually prescribed two-week taper. Allowing this time can significantly reduce the symptoms associated with antidepressant withdrawal. Our compounding lab can create custom dosages to allow patients to be slowly tapered in smaller increments than commercially available dosages allow. This can be accomplished in several ways. Capsule, lozenge, liquid, and chewable options can be prescribed for patients to ease their anxiety and symptoms of withdrawal.
If you or your doctor have questions, please give us a call at 717-217-6790.